How to identify the cause of antibiotic-associated diarrhea.
ABSTRACT Most cases of antibiotic-associated diarrhea are due to Clostridium difficile or are of enigmatic etiology. The antibiotics most often implicated are clindamycin, ampicillin or amoxicillin, and the cephalosporins. Clinical signs of antibiotic-associated diarrhea may be limited to watery stools; however, evidence of colitis (fever, cramps, leukocytosis, fecal leukocytes) suggests C. difficile infection. The tissue culture assay for C. difficile toxin remains the gold standard for diagnosis, but the enzyme immunoassay is a practical and reasonably accurate alternative. Anatomic changes, such as pseudomembranes, can be confirmed with endoscopy, but such evaluation is not required for diagnosis of C. difficile-associated pseudomembranous colitis.
- SourceAvailable from: PubMed Central[show abstract] [hide abstract]
ABSTRACT: Fecal leukocyte test (FLT) is widely used to screen for invasive diarrheas including C. difficile associated diarrhea (CDAD), which account for more than 25 % of all antibiotic associated diarrhea. 263 stool samples from patients with suspected CDAD were studied simultaneously for fecal leukocyte test (FLT) and Clostridium difficile toxin assay (CDTA). FLT was performed by the Giemsa technique and CDTA was performed by enzyme immuno assay (EIA). Sensitivity, specificity, positive predictive value and negative predictive value of FLT as compared to CDTA were 30%, 74.9%, 13.2% and 89.3% respectively. Considering the poor sensitivity of FLT, and the comparable cost and time of obtaining a CDTA at our institution, we conclude that FLT is not a good screening test for CDAD. Possible reasons for FLT being a poor predictor of CDTA are discussed.Annals of Clinical Microbiology and Antimicrobials 02/2006; 5:9. · 1.62 Impact Factor